My son recently started randomly breaking out in hives. There was no pattern or logic to the reaction only that these giant hives looked like mosquito bites that were swollen, red and very itchy.
We started documenting everything he did, touched, and eat in an attempt to find the culprit. It was a challenge for a 10 year old to keep track,thus I would drill him every day about his reactions and activities.
Key Facts that I learned.
Anaphylactic reactions are usually to food, insect stings, and medications. If you are allergic to something your immune system overreacts to the allergen by releasing chemicals that cause allergy symptoms.
- skin reactions such as hives, flushed skin, or pale skin
- suddenly feeling too warm
- feeling like you have a lump in your throat or difficulty swallowing
- nausea, vomiting, or diarrhea
- abdominal pain
- a weak and rapid pulse
- runny nose and sneezing
- swollen tongue or lips
- wheezing or difficulty breathing
- a sense that something is wrong with your body
- tingling hands, feet, mouth, or scalp
Severe reactions or anaphylactic shock is defined by reactions by 2/3 of the bodies systems going into over drive.
1. Topical or visible reactions such as a rash or hives.
2. Respiratory reaction such as weezing or asthma
3. Nasal response such as sneezing, itchy eyes, runny nose
If you or someone you know reacts in 2 of these ways to a particular trigger you should carry an epi-pen.
In the end it became clear my son was reacting to McDonalds soft serve vanilla ice cream, something he loves. I have still not narrowed the actual ingredient and would love any comments on which one it is or if you know of other folks who have a similar reaction?
- Nonfat Milk Solids
- Corn Syrup Solids
- Mono- and Diglycerides (are food additives commonly used to combine ingredients containing fats with those containing water, two types of ingredients that don't ordinarily combine well)
- Guar Gum
- Sodium Citrate
- Artificial Vanilla Flavor
- Sodium Phosphate
- Disodium Phosphate
- Cellulose Gum
- Vitamin A Palmitate
I was shocked at the number of unrecognizable ingredients.